Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Bismarck, ND

June 22, 2009Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2009, 3:18 PM MDT for Mercer County, Oliver County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2009, 3:18 PM MDT (21:18 UTC)
Expired
Jun 22, 2009, 4:00 PM MDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:06 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:40 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 22, 1:40 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT MON JUN 22 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FOCUS ON
THUNDERSTORM CHANCES TONIGHT AND EARLY TUESDAY. MODELS ARE IN FAIR
AGREEMENT ON MAIN FEATURES SO WILL UTILIZE AN OVERALL BLEND.

CURRENTLY...COLD FRONT OVER CENTRAL NORTH DAKOTA. MOISTURE POOLING
WITH UPPER 50S TO MID 60S DEWPOINTS OVER CENTRAL AND EASTERN NORTH
DAKOTA. A STRONG SHORTWAVE NOTED ON WATER VAPOR IMAGERY MOVING INTO
SOUTHERN CANADA AND A SECOND SHORTWAVE MOVING THROUGH THE NORTHERN
ROCKIES. IN THE UPPER LEVELS OF THE ATMOSPHERE A DEEP TROUGH IS IN
PLACE OVER THE WESTERN UNITED STATES WITH STRONG RIDGING OVER THE
GULF COAST STATES.

THESE SHORTWAVES AND THE LEFT EXIT REGION OF AN 100 KNOT JET STREAK
WILL INTERACT WITH UNSTABLE AIR AHEAD OF AND BEHIND THE COLD FRONT
LATE THIS AFTERNOON AND THIS EVENING.  CAPE VALUES BETWEEN 1000 TO
2000 J/KG IN CONJUNCTION WITH 0 TO 6 KM BULK SHEAR WILL BE
SUFFICIENT FOR SOME SUSTAINED UPDRAFTS ESPECIALLY ACROSS THE CENTRAL
PORTIONS OF THE STATE. WIND AND HAIL ARE EXPECTED TO BE THE PRIMARY
THREAT THIS EVENING. THE THUNDERSTORM THREAT APPEARS TO LAST INTO
THIS EVENING.

THE COLD FRONT STALLS LATER TONIGHT AND IS STILL IN PLACE OVER THE
SOUTHEASTERN PORTION OF OUR CWA TUESDAY MORNING WHEN ANOTHER
DISTURBANCE MOVING THROUGH SOUTH DAKOTA IS FORECAST TO BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY MORNING AND EARLY
AFTERNOON FOR THE JAMESTOWN AREA.

THE GULF COAST RIDGE HAS RETROGRADED INTO THE SOUTHERN PLAINS BY
TUESDAY AFTERNOON AND BEGINS BUILDING NORTHWARD INTO THE NORTHERN
PLAINS TUESDAY NIGHT. THIS IS EXPECTED TO BRING DRYER AND WARM
WEATHER TO THE REGION FOR MID WEEK. ALTHOUGH WE CANNOT RULE OUT A
SCATTERED STORM OR TWO...WEDNESDAY AND THURSDAY APPEAR TO BE MAINLY
DRY. THE NEXT SIGNIFICANT THREAT OF THUNDERSTORMS WILL BE THURSDAY
NIGHT AS ANOTHER NORTHERN STREAM TROUGH MOVES ACROSS THE NORTHERN
ROCKIES AND INTO THE PLAINS.

&&

.LONG TERM...THURSDAY THROUGH MONDAY...
MODELS IN GOOD AGREEMENT FRIDAY THROUGH SUNDAY. UPPER LEVEL
LOW/TROUGH MOVES INTO CENTRAL CANADA/NORTH CENTRAL US FRIDAY. MODELS
KEEP THIS SYSTEM IN CENTRAL CANADA...BUT LIFTING NORTHWARD ON
SATURDAY AS THE NEXT UPPER LOW/TROUGH MOVES INTO THE PACIFIC
NORTHWEST/WESTERN CANADA. THE NEXT WESTERN TROUGH BUILDS A SLIGHT
RIDGE OVER THE NORTHERN PLAINS ON SATURDAY NIGHT AND SUNDAY. THE
MODELS BEGIN TO DIVERGE ON SUNDAY NIGHT/MONDAY...WITH THE ECMWF
KEEPING THE RIDGE OVER THE NORTHERN PLAINS AND THE GFS MORE
PROGRESSIVE WITH THE WESTERN TROUGH MOVING INTO THE WESTERN PLAINS.
HAVE KEPT MONDAY DRY FOR NOW WITH THE DISAGREEMENT IN PLACEMENT OF
UPPER LOW.

THUS WENT WITH A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT...AND A SLIGHT CHANCE SUNDAY NIGHT. KEPT MONDAY DRY FOR NOW
SINCE IT IS THE LAST DAY OF THE EXTENDED FORECAST PERIOD WITH
DIFFERENCES IN TIMING FROM THE MODELS. SEASONABLE TEMPERATURES WITH
HIGHS 75 TO 85 AND LOWS 50 TO 60.

&&

.AVIATION...
THE MAIN FOCUS FOR TODAY IS THE TIMING AND PLACEMENT OF EXPECTED
THUNDERSTORM DEVELOPMENT ACROSS NORTH DAKOTA. A WEAK SURFACE TROUGH
EXTENDING FROM NEAR KMOT TO NEAR KDIK AND WESTWARD IS THE EXPECTED
BEGINNING OF THUNDERSTORMS FROM 20Z-22Z. CURRENTLY THUNDERSTORMS IN
EASTERN MONTANA ASSOCIATED WITH UPPER LEVEL ENERGY IMPULSES MOVING
FROM SOUTHERN MONTANA NORTHEASTWARD ACROSS NORTHEASTERN MONTANA AND
NORTHWESTERN NORTH DAKOTA WILL BE THE FOCUS OF THUNDERSTORMS. ALSO
IN THE VICINITY OF THE SURFACE TROUGH AS DAYTIME HEATING REACHES THE
LOW TO MID 80S WILL BE ANOTHER FOCUS OF THUNDERSTORM DEVELOPMENT.
THE SURFACE TROUGH IS EXPECTED TO MOVE EAST ACROSS THE STATE
REACHING EASTERN NORTH DAKOTA BY AROUND 03Z. GOOD POSSIBILITY THAT
SOME STORMS WILL BE SEVERE WITH HAIL AND STRONG STRAIGHT LINE WINDS
THE MAIN THREATS FROM 21Z-03Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

TWH/DC/JV
Hazardous weather outlook, Jun 22, 2:56 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
356 AM CDT MON JUN 22 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
356 AM CDT MON JUN 22 2009 /256 AM MDT MON JUN 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE BEST
CHANCES FOR STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.
STAY TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS WILL BE THURSDAY
NIGHT THROUGH FRIDAY NIGHT ACROSS WEST AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Jun 22, 2:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     INDIAN HILLS RECREATION 47.60N 102.10W
06/22/2009  E70 MPH          MCLEAN             ND   PUBLIC

            NICKLE SIZE HAIL ALSO REPORTED. 350 TO 356 PM CDT.

&&

ADW
Local storm report, Jun 22, 3:00 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             INDIAN HILLS RECREATION 47.60N 102.10W
06/22/2009  E0.88 INCH       MCLEAN             ND   PUBLIC

            70 MPN WINDS ALSO REPORTED. 350 TO 356 PM CDT.

&&

ADW
Local storm report, Jun 22, 3:14 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     HETTINGER               46.00N 102.64W
06/22/2009  M66 MPH          ADAMS              ND   ASOS

&&

ADW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:40 PM MDTSevere Thunderstorm WarningBISMountrail, Williams50 min
Jun 22, 2:29 PM MDTSevere Thunderstorm WarningBISDunn, Mercer61 min
Jun 22, 2:34 PM MDTSevere Thunderstorm WarningBISAdams, Bowman56 min
Jun 22, 2:43 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer62 min
Jun 22, 3:30 PM MDTSevere Thunderstorm WarningBISAdams45 min
Jun 22, 3:39 PM MDTTornado WarningBISOliver36 min
Jun 22, 4:00 PM MDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Jun 22, 4:05 PM MDTSevere Thunderstorm WarningBISGrant55 min
Jun 22, 4:06 PM MDTTornado WarningBISOliver24 min
Jun 22, 4:28 PM MDTSevere Thunderstorm WarningBISRenville, Ward47 min
Jun 22, 4:30 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan60 min
Jun 22, 4:40 PM MDTSevere Thunderstorm WarningBISGrant, Morton65 min
Jun 22, 5:37 PM MDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.